Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 191, NWS Aberdeen, SD

August 9, 1997Hughes County, Hyde County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 9, 1997, 4:16 AM CDT for Hughes County, Hyde County, Sully County, South Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 1997, 4:16 AM CDT (09:16 UTC)
Expired
Aug 9, 1997, 5:20 AM CDT
In force
64 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Hughes County, SD, Hyde County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 153 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1997-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1997-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
2087 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 090916 RRA
SVRABR
SDC065-069-119-091020-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
416 AM CDT SAT AUG 9 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN SULLY COUNTY - CENTRAL SOUTH DAKOTA
  EASTERN HUGHES COUNTY - CENTRAL SOUTH DAKOTA
  HYDE COUNTY - CENTRAL SOUTH DAKOTA

* UNTIL 520 AM CDT
 
* SOME LOCATIONS AFFECTED
  HARROLD                             AROUND 415 AM CDT
  HOLABIRD                            AROUND 430 AM CDT
  HIGHMORE                            AROUND 440 AM CDT

* AT 414 AM CDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 29 MILES EAST OF PIERRE OR 3 MILES SOUTHWEST OF
  HARROLD MOVING EAST AT 35 MPH.v

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

HG/DEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:06 PM CDT, 7 hours 10 minutes earlier.

Area forecast discussion, Aug 8, 9:06 PM CDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
900 PM CDT FRI AUG 8 1997

COLD FRONT ENTERING NW SD NOW...WITH SVR TSTM JUST AHEAD OF IT. THIS
STM WILL BEAR WATCHING AS IT APPROACHES WRN PART OF ABR CWA...AS IT
WILL BE MOVING INTO AN ENVIRONMENT WITH VERTICAL WIND PROFILE FAVORABLE
FOR ORGANIZED CONVECTION. WILL UPDATE ERN SD ZONES TO REMOVE 10 PM
TIME REFERENCE...AND LEAVE EVERYTHING ELSE AS IS.

.ABR...NONE.

MIDDLEBROOKE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:50 AM CDTSevere Thunderstorm WarningABRDewey60 min
Aug 9, 3:02 AM CDTSevere Thunderstorm WarningABRFaulk, Spink63 min
Aug 9, 3:11 AM CDTSevere Thunderstorm WarningABRSully64 min
Aug 9, 8:07 AM CDTSevere Thunderstorm WarningABRHand33 min
Aug 9, 10:02 AM CDTSevere Thunderstorm WarningABRClark48 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.